Venous Thromboembolism in Recipients of Antipsychotics: Incidence, Mechanisms and Management
2012 (English)In: CNS Drugs, ISSN 1172-7047, Vol. 26, no 8, 649-662 p.Article in journal (Refereed) Published
Since chlorpromazine was introduced to the market in the early 1950s, theuse of antipsychotic drugs has been associated with venous thromboembolism(VTE) in a number of reports. During the last decade the evidence hasbeen strengthened with large epidemiological studies. Whether all antipsychoticsincrease the risk for VTE or the risk is confined to certain drugs is stillunclear. The aim of this article is to present an updated critical reviewfocusing on the incidence, mechanisms and management of VTE in users ofantipsychotics. After searching the databases PubMed and Scopus for relevantarticles we identified 12 observational studies, all of which were publishedafter the year 2000. In most of these studies an elevated risk of VTE wasobserved for antipsychotic drugs, with the highest risk for clozapine, olanzapineand low-potency first-generation antipsychotics. The risk seems to becorrelated with dose. The elderly, who mainly use lower doses, do not showan increased risk of VTE to the same extent as younger subjects.The underlying biological mechanisms explaining the association betweenantipsychotic medication and VTE are to a large extent unknown. Severalhypotheses have been proposed, such as body weight gain, sedation, enhancedplatelet aggregation, increased levels of antiphospholipid antibodies,hyperprolactinaemia and hyperhomocysteinaemia. The risk of VTE in schizophreniaand other psychotic disorders may also be related to the underlyingdisease rather than the medication.Very limited evidence exists to guide how cases of VTE in subjects usingantipsychotics should be handled. An attempt to compile an algorithm wherethe patients’ individual risk of VTE is assessed and preventive clinical measuresare suggested has been published recently. Strong consideration shouldbe given to discontinuation of the offending antipsychotic drug in patientsexperiencing a VTE, and another antipsychotic drug with a presumably lowerrisk should be chosen if antipsychotic drug treatment is still indicated. It isessential that physicians and patients are aware that VTE may be an adversedrug reaction to the antipsychotic treatment so the condition is identifiedearly and treated appropriately.
Place, publisher, year, edition, pages
Adis , 2012. Vol. 26, no 8, 649-662 p.
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-80803DOI: 10.2165/11633920-000000000-00000ISI: 000307039800002OAI: oai:DiVA.org:liu-80803DiVA: diva2:548328